Texas, 2021

Hail and Damaging Winds in Texas, March 22, 2021

March 22, 2021 · NWS FWD · 10 events in 8 counties and zones

Storms developed near a dryline in West Texas early in the day and became a broken line of storms as they moved east. These storms produced hail and damaging winds across North and Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms developed near a dryline in West Texas early in the day and became a broken line of storms as they moved east. These storms produced hail and damaging winds across North and Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 22, 1:40 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 22, 1:40 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
240 PM CDT Mon Mar 22 2021

...New Long Term...

.SHORT TERM... /Issued 102 PM CDT Mon Mar 22 2021/
/This Afternoon Through Tuesday/

Modified moisture continues to stream northward across the area
on strong southerly winds from the surface through 850mb. Despite
this, quality of moisture isn't the richest with dew point
temperatures in the low-mid 50s and temperatures remain
relatively cool from the mid 50s to the lower 60s. The first wave
of lift is already seen on satellite and radar lifting east-
northeast across western North Texas and not amounting to anything
more than just some light rain and sprinkles. Short-range models
and CAMs basically still are showing the same evolution and
timing, though surprisingly the NAM12 keeps most activity by this
evening north of I-20, while the HRRR is most aggressive with a
broken line forming all the way down into the I-14 corridor of
Central Texas. The Tech WRF is a compromise between the two on
simulated reflectivity and storm evolution. Considering the
elevated, but fairly stout cap anchored at 750mb on the 12z FWD
sounding, I trended toward the NAM/Tech WRF, with the cap likely
stronger across Central Texas and based lower...not to mention
further away from the best large-scale ascent.

Either way, the pre-cursor, semi-corrupted thermodynamic
environment will likely result in hail likely being the most
prolific hazard. A damaging wind threat should evolve by/after
nightfall and mostly north of I-20 as strengthening low level
wind fields 45-55 knots and resultant WAA may allow some
modification of the boundary layer for more surface-based
convection in the form of mostly bowing segments underneath a more
moistened, elevated, and weaker cap. Storm mode should be more
discrete or with broader spacing between line segments the
further south into Central Texas you go. Though some airmass
modification is expected through the afternoon hours, I don't
anticipate much of a tornado threat. However, with any meso-low
circulations this evening within any small-scale MCS or bowing
segments could briefly produce a spin-up circulation. Again, this
would be highly conditional. Otherwise, the Pacific cold front
will overtake the surface dryline sometime by, or shortly after
midnight across the I-35 corridor area in response to the strong
mid level trough negatively rotating northeast across E OK into
the Ozarks and Mid Mississippi Valley region. A severe weather
threat will linger into the pre-dawn hours across our East Texas
counties. Winds are forecast to shift west or west-northwest with
mass subsidence in behind our trough aloft and post-frontal
environment. This will allow a rapid clearing trend from west to
east just before dawn Tuesday morning all but our East Texas
areas, which should see clearing before mid morning Tuesday.

Tuesday should be our one pleasant day of the early-mid week
period, as sunny skies and breezy southwest winds 10 to 15 mph
work upon a dry airmass of Pacific origins. If you want to get
outside, this will be the day to do it with low humidity in place
and pleasant highs from around 70 across the Red River Valley to
between 75 and 80 degrees across Central Texas.

05/

&&

.LONG TERM... /NEW/
/Tuesday Night and Beyond/

The next storm system will start off Tuesday night swinging
through the Four-Corners area before heading east into the Plains
on Wednesday. North and Central Texas should still be situated
largely in the cool sector as tonight's cold front remains
stretched across Southeast Texas and Louisiana, which should
mitigate the overall severe weather threat as the strongest
forcing for ascent arrives. One exception may be across areas
south of I-20 and east of I-35, a region into which the surface
front is progged to retreat sometime Wednesday afternoon or
evening. This may allow for a few surface-based storms which could
become strong to severe. Thunderstorms should remain elevated and
likely sub- severe across the rest of the region, though a few
strong storms may still occur.

As far as the timing is concerned, an initial round of convection
is expected Wednesday afternoon as a lead disturbance arrives,
with a second round Wednesday night into Thursday with the primary
disturbance swinging east through the region. Rainfall totals are
a bit uncertain, but basin-average values of half an inch to an
inch look most likely with some isolated higher totals in training
showers and storms.

The system and associated precipitation will exit to the east late
Thursday, followed by dry and seasonable weather for the end of
the workweek. Another shortwave will traverse the Plains on
Saturday, sending another front south through the region. This
system appears moisture-starved at this time and the front should
pass through precipitation-free. The result should be continued
nice weather for the weekend into early next week.

30

&&

.AVIATION... /Issued 102 PM CDT Mon Mar 22 2021/
/18z TAFs/

Concerns: Timing rounds of SHRA/TS both this afternoon, then with
main round mid-late evening. Fluctuating cigs between VFR & MVFR.

A lead impulse is leading to an area of -RA/-SHRA with isolated &
embedded TS shifting across the I-35 corridor and D10 terminals
through 19z-20z this afternoon. Waco Regional should see more
isolated -SHRA/TS during this period, as we await the more robust
lift aloft from the left-exit region of a very strong upper jet
max and the arrival of a surface trough and eventually a Pacific
cold front later this evening. Increasing vertical motions and
slow-warm under multi-layer MVFR and VFR cigs is causing quite the
fluctuation between high MVFR and low VFR. Where precipitation
isn't occurring, MVFR has prevailed, but going VFR with brief
heavier SHRA. I have this covered in the first 6 hours of the TAFs
with VCTS wording likely to continue off and on between now and
06z Tuesday.

The main strong-severe, broken line of -TSRA and veering wind
shifts behind the surface trough and cold front look to occur
between 03z-06z Tuesday...or mid evening. Western D10 terminals
will likely be an hour sooner, with Waco Regional around the same
time, but likely not as widespread as the D10 airports. S-SE
winds 17-22 kts with gusts 26-31 kts will occur in the 21z-03z
period just in advance of the storms with semi-coupling with 50
kt+ SSW flow at 925mb. Winds will be variable with strong gusts
with storm passage, but too uncertain at this time for those
specifics just yet. Otherwise, look for VFR with FEW-SCT mid-high
clouds in subsident region behind the front and upper trough by
06z Tuesday and beyond at all airports. SW winds around 10 knots
will become W 10-15 knots by 12z/after Tuesday.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    49  73  51  75  49 /  90   0   0  40  40
Waco                51  76  50  75  50 /  90   0   0  50  50
Paris               51  71  47  75  50 / 100   5   0  30  60
Denton              48  73  46  74  45 /  90   0   0  30  40
McKinney            49  72  47  75  48 / 100   0   0  30  40
Dallas              50  74  53  76  51 /  90   0   0  40  40
Terrell             51  74  49  75  50 / 100   0   0  40  50
Corsicana           54  75  52  76  53 /  90   0   0  50  50
Temple              52  78  51  76  50 /  80   0   0  50  50
Mineral Wells       45  73  47  74  45 /  70   0   5  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 22, 1:54 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
254 PM CDT Mon Mar 22 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
254 PM CDT Mon Mar 22 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms are expected this afternoon and
evening. Some storms may become strong or severe with hail and
damaging winds as the main threats, especially across North Texas. A
low-end tornado threat will also exist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another round of thunderstorms will be possible on Wednesday. A
strong or marginally severe storm will be possible across the
southeast late Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across North Texas this evening. The
most likely time for activation for locations west of I-35 will be
between 5 PM and 10 PM and between 8 PM and 1 AM east of I-35.

In the hours before

Special weather statement, Mar 22, 4:10 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
510 PM CDT Mon Mar 22 2021

TXZ129-141-222245-
Comanche TX-Eastland TX-
510 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EASTLAND AND
NORTHWESTERN COMANCHE COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rising Star, or 22 miles south of Cisco, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Rising Star and Carbon.

LAT...LON 3215 9912 3238 9881 3206 9859 3199 9887
      3208 9893 3208 9912
TIME...MOT...LOC 2209Z 239DEG 33KT 3206 9901

30

The radar

The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lampasas

When
March 22, 6:30 PM CST
Where
Lampasas County, Adamsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.300, -98.170

A trained spotter reported ping pong ball size hail.

Hail, Coryell

When
March 22, 6:45 PM CST
Where
Coryell County, 6.76 mi NW of Topsey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.290, -98.060

A trained spotter reported ping pong ball size hail.

Hail, Bosque

When
March 22, 8:35 PM CST
Where
Bosque County, 3 mi SSE of Clifton
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -97.560

Hail, Dallas

When
March 22, 8:36 PM CST
Where
Dallas County, 2.42 mi ESE of (Dal)love Fld Dallas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.840, -96.810

A trained storm spotter reported penny size hail 1 mile northwest of Highland Park.

Thunderstorm Wind, Collin

When
March 22, 8:58 PM CST
Where
Collin County, 1.35 mi ENE of Plano
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.030, -96.700

A report was received of snapped branches, six inches in diameter, on a healthy tree near the intersection of Park Boulevard and Avenue K in Plano.

Hail, Dallas

When
March 22, 9:03 PM CST
Where
Dallas County, 2.18 mi NNW of New Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
32.848, -96.618

Significant hail accumulation was reported near the intersection of O Banion Road and Oates Road in Garland. The hail size ranged from less than half an inch up to nickel size.

Hail, Dallas

When
March 22, 9:10 PM CST
Where
Dallas County, 2.7 mi ESE of Pleasant Vly
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -96.530

Hail, Hill

When
March 22, 9:18 PM CST
Where
Hill County, 2.83 mi SSW of Abbott
Measured
1 in hail
Reported by
Public
Coordinates
31.840, -97.090

Quarter size hail was reported between West and Abbott.

Hail, Hunt

When
March 22, 9:24 PM CST
Where
Hunt County, 0.58 mi W of Caddo Mills
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.070, -96.230

Quarter size hail was reported near Caddo Mills.

Thunderstorm Wind, Henderson

When
March 22, 11:11 PM CST
Where
Henderson County, 1.05 mi W of New York
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.173, -95.688

A trained spotter reported a downed tree, eight inches in diameter, along CR 4832 outside of New York.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947993, 947990, 947964, 947967, 947982, 947970, 947974, 947971, 947977, 947985.